Viewing 11 reply threads
  • Author
    Posts
    • #21178
      John
      Participant

      <p style=”text-align: left;”>Hello,</p>
      Just wondering if anyone else is experiencing painful leg cramps at night around 4am?  Seem to be related to the Parkinson’s medication wearing off – even though I take the extended release version last thing before bed. If so – any ideas on how to relieve this symptom or prevent it?

    • #21196
      Robert
      Participant

      Hi John.

      Good question.

      I was getting leg cramps often in the night.  I am now on carbidopa/levodopa every three hours during the day, along with one extended release pill added to every other dose,  and I take two extended carbidopa/levodopa at bedtime.  I sometimes have to take the regular carbidopa/levodopa during the night if the leg cramps keep me awake.   This helps me to get enough sleep at night.  I still am very stiff when I awake.

      Don’t know if this helps, but it is what my Dr. recommended when I complained about nighttime leg cramps.

      Best regards,

      Robert C.

       

    • #21212
      Thomas Rutschman
      Participant

      I take magnesium for cramps.  It seems to help.

    • #21216
      Robert Li
      Participant

      Magnesium helped me too.  Here are a few other things that you might could try, according to below: calcium, drinking more water during the day, vitamin C and E, CoQ10.  NAC can help boost glutathione production in some people. (People with Multiple Sclerosis often take NAC to slow progression of disease.)

      Source: Muscle and oxidative stress

      Multiple enzymatic and nonenzymatic antioxidant defense systems are present in cells to protect the membranes and other cell organelles from the damaging effects of free radical reactions. These include vitamins C and E, coenzyme Q<sub>10</sub>, superoxide dismutase (SOD), and glutathione peroxidase. Free radicals and other factors like dehydration, electrolyte imbalance, calcium and magnesium deficiency, and low carbohydrate stores may cause muscle cramps.

    • #21219
      Roy
      Participant

      My husband has leg cramps at night also. He takes one Gabapentin at 6:15 and a second one at 9:00 which helps a bit. He also takes Magnesium and Potassium in an attempt to eliminate the cramps. His tend to start around 8:00 at night. Some nights, riding his exercise bike or taking a slow walk on his treadmill helps. Other nights, he stands for hours watching TV. He must have weight on his legs or they immediately cramp up. It is very frustrating.

    • #21222
      Robert
      Participant

      Thomas and Robert Li.

      You both make a very important point. We always have to be careful to not automatically attribute all of our ailments to our Parkinson’s.  And eventhough I consider the carbidopa/levodopa pills to be “magic pills” for my Parkinson’s,  that doesn’t mean they are the correct treatment for all of our ailments.  I have been taking these pills for about three years now and I still have grey hair!

      Best regards,

      Robert C.

       

       

    • #21224
      Cal Astrom
      Participant

      Hi John,
      I also had serious problems with cramps and RLS at night.
      After testing a number of medications, including extra levodopa etc, including magnesium (which helped a bit) I finally got the remedy, a medication named Oprymea, which I take 0,35mg half an hour before going to bed.
      Doing wonders for me, have taken it for more than a year. It failed once, when it turned out I forgotten to take it….
      Hope this helps – Cal

    • #21227
      Cal Astrom
      Participant

      Should also say that the active substance is Pramipexol, goes under various names, Sifrol etc.
      Cal

    • #21229
      John
      Participant

      Thanks everyone for your suggestions and advice – much appreciated!  I have tried magnesium as well but it didn’t help me unfortunately – I think it’s for normal leg cramps rather that than the wearing off effect of levadopa overnight.  I looked up oprymea and seems to be the European name for pramipexiole – the Dopamine Agonist. Yes that would definitely help but unfortunately I can’t take those types of Parkinson’s drugs due to other unwanted side effects. I am just on Stalevo 4 times a day and a slow release Sinemet before bed.  I have also tried taking quick release madopar at night when the cramps occur – but that didn’t help as well unfortunately.

    • #21248
      Robert Li
      Participant

      Hi Robert, I appreciate the sentiment.  Although I would trade it for a magic anti-gray hair pill…

      Hi John, having survived two debilitating systemic diseases in my lifetime, Chronic Fatigue Syndrome and Cervical Dystonia / Parkinsonism, I have developed a philosophy that I hope might help you in some way:

      I will never be able to prove a certain vitamin deficiency caused a symptom.  But if I do take a supplement and I feel better, then I was probably deficient.  Supplementing therefore will not only make me feel better. it will bring my body closer to normal healing processes.

      So, for example, correcting vitamin D deficiency is known to help many people with Restless Legs Syndrome.  Will it help mine if mine if mine is caused by the “extremely rare” condition of high blood manganese levels?  Luckily, it did help a lot after two months.

      Later I found from deep research that vitamin D spurs production of SLC30A10 proteins, which remove excess manganese.  Excess manganese near dopamine-producing cells short circuits the cell’s normal signalling mechanism and causes early dopamine release.  Then the manganese can oxidize the excess dopamine, turning it into toxic o-quinones, which damages the dopamine system, not to mention rendering that dopamine molecule unavailable for use.

      I only know all this after hundreds of hours of research.   Luckily an ND told me a year before to supplement my deficient vitamin D levels without this complex explanation.  I only did the research to avoid a relapse and I’m totally drug free.

      Good luck to you. I hope you find relief soon.

    • #21255
      Louis Skip Sander
      Participant

      I have frequent toe and foot cramps that I do NOT attribute to PD or PD medication.

      They are always quickly relieved by the non-prescription medicine Theraworx Relief. It is a wonder drug. The foam version works best for me.

    • #21454
      John
      Participant

      Hi All,

      Thanks again for all the great suggestions.

      After some further investigation and trials by myself I found that it was the Entacapone in the Stalevo I was taking that was causing the cramps at night.  Moving over to Sinemet CR helped resolve the problem.

Viewing 11 reply threads
  • You must be logged in to reply to this topic.

©2021 KLEO Template a premium and multipurpose theme from Seventh Queen

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending

Log in with your credentials

or    

Forgot your details?

Create Account